Treating Morphine Overdose
Can You Overdose on Morphine?
Morphine is a prescription medication that belongs to a class of drugs known as opioids. Morphine and other opioids are prescribed by doctors to treat pain that is considered moderate to severe.1 Opioids have a high potential for misuse and dependence.2
It is possible to overdose on morphine, which can be fatal. The amount that can lead to an overdose depends on individual physiology, level of tolerance, and other factors.
Warning Signs of a Morphine Overdose:
- Shallow, labored, or slowed breathing.
- Constricted pupils.
- Difficulty staying awake; frequent nodding off.
- Bluish fingernails or lips.
- Extreme dizziness or weakness.
- Muscle spasms or cramps.
- Nausea or vomiting.
- Stiffness or pain in muscles.
- Cold, clammy skin.
- Slowed heart rate.
- Coma.1, 5, 6
What to Do
If you or a loved one is showing signs of morphine overdose, call 911 immediately.
While waiting for emergency medical personnel to arrive, keep the person sitting in an upright position in case he or she vomits. Monitor the condition of the person, and try to keep the person awake if possible. Do not leave him or her alone. If the person stops breathing, perform mouth-to-mouth breathing (CPR) until emergency personnel arrive.6
Risk Factors for Overdose
Various factors can increase the likelihood of overdose. These can include:
- Mixing morphine with other substances: Mixing morphine with other central nervous system depressants (alcohol, other opioids, benzodiazepines) dramatically increases the likelihood of overdose, respiratory depression, and even death.
- Taking a larger dose or more frequently than prescribed: This means that the dose is higher than medically recommended and can raise the risk of overdose. Taking morphine more often than suggested can lead to a large amount of the medication building up in the system and can make overdose more likely.
- Having a history of substance use disorders: A substance abuse history makes one more likely to overdose on morphine or develop issues with other addictive substances.
- Being older: Older adults are at increased risk of overdose.
- Being male: Men are more likely to overdose than women.
- Having lower socioeconomic status: Socioeconomically depressed individuals are more likely to overdose.
- Going through withdrawal and then relapsing: Once the withdrawal process has resolved, it is a particularly dangerous time to relapse, since one’s tolerance has been reduced. During relapse, many people take the same amount they were accustomed to using previously, and the risk of overdose becomes much higher.1, 2, 5
Morphine Overdose Treatment
First responders and hospital staff have access to a medication known as naloxone (Narcan), which can reverse the effects of a morphine overdose if given early enough. In some areas, training is available to teach the public how to use this life-saving drug and provide a supply to have on hand.5
However, naloxone should not be considered a substitute for medical care.5 It can wear off or require additional dosing, necessitating close monitoring of breathing and vital signs in the person who has overdosed to determine if more doses are needed.6
Basic life support, including a breathing tube and a ventilator, may need to be provided for more severe overdoses.5, 6
Other morphine overdose treatment efforts may include:
- Blood or urine tests.
- Activated charcoal to prevent further absorption of morphine.
- Intravenous fluids.
- Heart monitoring (EKG).6
Can You Die From a Morphine Overdose?
Recovering from a morphine overdose is possible if the overdose is caught early and treated with proper medical intervention. But an overdose can be fatal if the person does not get help soon enough.
The drug can slow or stop breathing and lead to seizures and/or coma.6 Hypoxic injury can also occur as a result of oxygen deprivation and may lead to brain damage and harm to other vital organs.7
Prescription painkiller overdose deaths reached 18,893 in 2014 and nearly quadrupled between 1999 and 2008.3 Morphine and other opioids are also implicated in a large number of visits to the emergency department.4 In 2011, 366,181 visits to the emergency department involved opioid medications.4 Morphine specifically was responsible for 34,593 emergency department visits in 2011.4
Recovering From an Overdose
An overdose on morphine can be fatal unless the person receives prompt medical attention. Getting medical help and early administration of naloxone can increase the likelihood of survival and a full recovery. However, naloxone can lead to rapid onset of withdrawal symptoms if one is physically dependent on morphine.
Experiencing an overdose is often a red flag for substance abuse. After an overdose, it can be especially helpful to seek treatment in a formal recovery center to prevent any future overdoses as well as consequences of long-term abuse and addiction.
Types of morphine addiction treatment include:
- Detox centers: Treatment for morphine abuse generally begins with detox. This is when the body rids itself of morphine, and it can include uncomfortable withdrawal symptoms. Detox facilities provide a medically supervised environment where medications can be used to ease the discomfort of withdrawal and medical staff can monitor people through the detox process.
- [Inpatient or residential rehab: can occur in a hospital or private setting. These centers provide around-the-clock support for about 30 days, though the length of stay can be tailored to meet the individual’s needs. People enrolled in inpatient treatment programs receive group and individual counseling, as well as learn behavioral techniques and relapse prevention skills to prepare them to transition back into their home environment. Residential morphine rehab is an ideal treatment setting for those with a severe or long-standing addiction, an unstable home environment, co-occurring medical or mental health disorders, and weak support systems.
- Outpatient rehab: Outpatient treatment also involves group and individual therapy sessions, though on a relatively less intensive basis than inpatient. Individuals in outpatient rehab are able to go about their daily lives at work, school, or home while still receiving treatment. This type of treatment works best for those with less severe addictions, strong sober support, a stable home environment, or responsibilities that cannot be avoided.
- 12-step meetings: Attendance at 12-step meetings or other types of self-help groups is strongly urged to complement both inpatient and outpatient morphine recovery programs. Self-help meetings can provide a strong, sober peer support group and the motivation to maintain sobriety. They can also demonstrate effective techniques to cope with difficult situations and prevent relapse, and provide a safe place to talk about issues in a less formal environment.
Some recovery programs may offer medications to help ease a person off morphine as well as to minimize cravings and other uncomfortable withdrawal symptoms.
A medical professional typically prescribes these drugs and then gradually tapers down the dose over time or maintains the person on a particular dose, depending on the circumstances. Methadone and buprenorphine are two common medications used to help people safely quit morphine.
This form of treatment is most effective when paired with behavioral therapy, such as group and individual counseling.8
Find a Recovery Center
If you or a loved one has experienced a morphine overdose or is addicted to morphine, call our confidential helpline at . Trained support specialists can help answer any questions you may have and assist you with finding the right recovery center to meet your needs.
. Mayo Clinic. (2016). Morphine (oral route).
. National Institute on Drug Abuse. (2016). Opioids.
. American Society of Addiction Medicine. (2016). Opioid addiction 2016 facts & figures.
. Substance Abuse and Mental Health Services Administration. (2015). Emergency department visits involving narcotic pain relievers.
. World Health Organization. (2014). Information sheet on opioid overdose.
. U.S. National Library of Medicine. (2015). Morphine overdose.
. National institute on Drug Abuse. (2014). What are the possible consequences of opioid use and abuse?
. Substance Abuse and Mental Health Services Administration (SAMHSA). (2015). Medication and Counseling Treatment.